• Fever, lymphadenopathy, exfoliative dermatitis, and evidence of drug-induced liver injury developed in a 16-year-old girl three weeks after beginning therapy with phenytoin and phenobarbital. This clinical syndrome can be caused by either of these structurally related drugs but has been more frequently attributed to phenytoin. In vitro studies disclosed marked reactivity of this patient’s lymphocytes to concentrations of both drugs, which encompassed their measured serum levels. The demonstration of dual reactivity raises concerns about continuing administration of phenobarbital during an apparent phenytoin-induced reaction. Whether this potential risk is greater than the risk of stopping all anti-convulsant medications in a patient with a seizure disorder is not known and remains to be established.
Kahn HD, Faguet GB, Agee JF, Middleton HM. Drug-Induced Liver Injury: In Vitro Demonstration of Hypersensitivity to Both Phenytoin and Phenobarbital. Arch Intern Med. 1984;144(8):1677–1679. doi:10.1001/archinte.144.8.1677
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: